food

Study suggests the contraceptive pill can affect parts of your brain.

Image: iStock.

Anyone who’s taken the oral contraceptive pill, and read the paper insert inside the box, knows it’s associated with potential side effects. Some women experience psychological effects like mood changes, while others might encounter physical ones like nausea and breast tenderness.

Now, new research suggests there may be another side-effect to add to the list; this time, it’s related to the structure and function of the brain.

RELATED: Is there any truth to these contraception myths?

In a study published in Human Brain Mapping, a team of neuroscientists examined the brains of 90 women, 44 of whom were using oral contraceptives. Among those women in the latter group, two regions of the brain – the lateral orbitofrontal cortex and the posterior cigulate cortex – were thinner, although it wasn’t clear if this was a long-term effect or only lasted while the pill was being used.

As the lateral orbitofrontal cortex plays a role in the brain’s regulation of emotions, the study authors speculate their findings could explain why some users of the Pill experience side-effects tied to emotion and mood. (Post continues after gallery.)

“Some women experience negative emotional side effects from taking oral contraceptive pills, although the scientific findings investigating that have been mixed,” lead author Nicole Petersen explains to The Huffington Post.

“So it’s possible that this change in the lateral orbitofrontal cortex may be related to the emotional changes that some women experience when using birth control pills.”

ADVERTISEMENT

The authors intend to continue their research so they can better understand the neurological effects of the synthetic hormones used in the contraceptive Pill; specifically, they hope to focus on emotional regulation and other behaviours that might be influenced.

RELATED: This is the second most popular contraceptive. And it’s very surprising.

Until then, don’t let this information turn you off the Pill. There’s a good reason it’s the most popular form of birth control in Australia and around the world – it’s both safe and highly effective, and in most cases, any side-effects experienced tend to be transient or short-lived.

Serious side-effects linked to the Pill, such as blood clots, are considered rare by health experts.

However, if you are experiencing ongoing or uncomfortable side effects from hormonal contraception, you don’t have to grit your teeth and stick it out. When it comes to choosing birth control, there’s no such thing as ‘one size fits all’ – a different brand of Pill, or another contraceptive altogether, might work better for you.

RELATED: These contraceptives might be more effective than you think.

“It’s worth talking to a doctor and maybe changing the formulation [of the hormones in your Pill], or choosing something different altogether,” Dr Deborah Bateson, Medical Director of Family Planning NSW, told The Glow.

“There are also contraceptives without hormones, of course, like the copper IUD. It’s important to know there are ways of tackling these side effects.”

Tags: birth-control , contraception , health , the-pill
00:00 / ???